Hail, Bailey
- When
- June 9, 5:50 PM CST
- Where
- Bailey County, 5.04 mi NNW of Muleshoe Warren Arpt
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 34.300, -102.723
A farmer in Bailey County reported hail and wind damage north of Muleshoe.
An upper level short wave moving southward on the east side of an upper level ridge acted upon a very unstable atmosphere to create scattered thunderstorms during the evening hours of the 9th. A lack of wind shear prevented thunderstorms from becoming organized and severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
An upper level short wave moving southward on the east side of an upper level ridge acted upon a very unstable atmosphere to create scattered thunderstorms during the evening hours of the 9th. A lack of wind shear prevented thunderstorms from becoming organized and severe. However, one storm did reach severe levels in Bailey County destroying a shed and turning over several center pivot irrigation links.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 9, 5:27 PM CST, 23 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 627 PM CDT THU JUN 9 2016 .AVIATION... Tonight will see better chances at thunderstorms reaching the KLBB and KPVW terminals with a cluster of storms already several hours west. These storms will primarily bring variable and gusty winds as they pass through. Southerly winds overnight may bring in low cigs but our models are not clear on how this will evolve therefore have left any mention out of the TAF at the moment. Chances are low at storms reaching the KCDS terminal overnight. && .PREV DISCUSSION... /issued 319 PM CDT THU JUN 9 2016/ SHORT TERM... A weak upper level low pressure trough from western Kansas through the Texas Panhandle and western South Plains will very slowly edge east tonight and will be atop the area on Friday. Thunder activity already bursting across the Sangre De Cristo range and other mountains through central New Mexico as had been anticipated by short term solutions. Our expectations are that thunderstorms will attempt to coalesce into a mesoscale cluster while edging into our region during the evening. Low level south to southeast flow will fuel increasing moisture and instability within a surface trough and convergence zone across our western counties. Instability will be quite favorable for consideration of at least briefly severe thunderstorms with hail the greatest threat, while cloud bases also high enough for brief high wind gust threat as well. Shear has improved but still fairly marginal for a more widespread severe weather threat. An MCS may edge southeast through the area overnight then gradually dissolve early Friday. Returning low level southerly flow could help fuel more isolated light showers and weak thunderstorms Friday morning. There also is a risk for a low cloud deck spreading into the area after daybreak Friday but will greatly depend on how the horizontal flow will be impacted by potential late night vertical transport from lingering showers or thunder. And how all this plays out for thunder chances Friday afternoon is uncertain as well. The upper trough overhead certainly will be a valid reason for at least a low thunder mention Friday afternoon, but if showers persist well into the day Friday that will minimize development until very late in the day. Few changes at this time to remaining forecast fields though highs Friday obviously might also be impacted by persistent showers. RMcQueen LONG TERM... The weather is expected to be a little unsettled through the weekend as the upper level disturbance currently sagging toward the area stalls out somewhere overhead or very nearby. This will keep a chance of isolated to scattered convection in the forecast from Friday through Sunday, though the details will have to be resolved on a day-to-day basis given the weak forcing and mesoscale driving factors. Shear will be on the meager side but strong daytime heating coupled with good moisture and moderate instability could support a few strong storms during the afternoon and evening hours. In addition, slow storm motions and precipitable waters of 1.2-1.4+ inches could yield locally heavy downpours. Outside of the storm chances, the typical summer heat will continue with highs generally in the upper 80s and lower 90s. The lingering mid-level weakness is finally expected to eject northeastward late this weekend as substantial western troughing edges eastward. However, what remains of the upper low currently well off the California coast is expected to translate by late Monday into early Tuesday and this could keep at least low storm chances in the region then. Beyond Monday night upper ridging will amplify across the High Plains providing hotter and dry weather for West Texas. It does now appear the potential front for Tuesday will stall to our north while dry downsloping westerly winds overspread the South Plains, so temperatures will likely soar well into the 90s, with triple digits possible across the lower elevation. Eventually, the system moving by to the north late Monday and Tuesday may cutoff over the Midwest and sink southward late in the week, perhaps providing West Texas with a backdoor front late in the week. Until then, temperatures have been trended upward through the early and middle part of next week with no precipitation mention after Monday night. && .LUB Watches/Warnings/Advisories... None. && 01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1141 AM CDT THU JUN 9 2016 TXZ021>044-101645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1141 AM CDT THU JUN 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS EASTERN NEW MEXICO THIS AFTERNOON...THEN ORGANIZE OVER THE TEXAS SOUTH PLAINS REGION THIS EVENING AND OVERNIGHT. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE WITH HAIL TO HALF DOLLAR SIZE AND WIND GUSTS TO 65 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW STRONG OR MARGINALLY SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE PRIMARY CONCERNS. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.
The Cannon AFB radar (KFDX), 90 km away, was scanning. The volume nearest the first event began at 23:52 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A farmer in Bailey County reported hail and wind damage north of Muleshoe.
A farmer in Bailey County reported hail and wind damage to his property north of Muleshoe. Several center pivot irrigation systems were knocked over. Also, a small shed was destroyed by high winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628708, 628709.